Liver Pain from Too Much B12? - Pernicious Anaemi...

Pernicious Anaemia Society
20,764 members14,534 posts

Liver Pain from Too Much B12?

lownskater52
lownskater52
6 Replies

Hey guys,

Can too much b12 supplementation cause liver pain? Gave myself a b12 injection twice in one week (more than normal for me) and now I'm having some pain right below my right rib cage where my liver is. It was cyanocobalamin which the liver has to convert to methylcobalamin. The liver and kidneys together also have to work together to excrete the unneeded b12 so maybe that's causing the pain. Waiting on some blood tests to come back.

Thanks guys.

6 Replies
oldestnewest
fbirder

No. The liver does not convert cyanocobalamin to methylcobalamin. This is yet another magic methyl myth.

The liver and kidneys do not have to do any extra work to get rid of excess B12. Just like a teapot does no extra work if you overfill it.

The dose of B12 you've got is less than people get with loading doses. It cannot cause damage to kidneys or liver.

8 likes
Reply
expatkerry
expatkerry
in reply to fbirder

I am not particularly worried about the effects of excess B12 in my body as its the only thing that makes me feel better. I self inject every day. But I wss wondering if there is any part of the body that could be affected by the cumulative effect of B12?

Reply
fbirder
fbirder
in reply to expatkerry

There is no evidence at all that high levels of B12 can do anything at all damaging. stichtingb12tekort.nl/weten...

Some may suggest that high serum levels of B12 can induce the immune system to produce antibodies to B12. Whilst there are a couple of cases where people have been found to have antibodies to B12 and/or transcobalamin, there is no evidence that this has been caused by high levels of B12 due to supplementation.

Indeed, the idea is on a par with saying that autoimmune gastric atrophy (where the immune system produces antibodies to parietal cells) is caused by having too many parietal cells. Or that rheumatoid arthritis is caused by having too many joints. Or that Type 1 diabetes is caused by having to many insulin-producing cells in the pancreas.

Reply
expatkerry
expatkerry
in reply to fbirder

Thank you

Reply
deniseinmilden

No, it can't.

I'm sorry that you are not well and I think you need to get proper medical help. It is likely that your diet is causing you serious medical issues and it would be good for you to come to terms with this if possible so that you can get better soon.

Reply
Budsa

Hi lownskater52,

Although there is an awful lot that we do not know about B12 in our bodies, it is more likely that a problem in your liver is causing your low B12 than your B12 injections are causing your liver pain. However, no two people are the same and only you know how your body feels, so look for personal solutions to your personal problems.

1 like
Reply

You may also like...